Minnesota, 2019

Hail in Minnesota, July 18, 2019

July 18, 2019 · NWS MPX · 3 events in 3 counties and zones

Two severe storms developed during the early morning of Thursday, July 18th in central, and southern Minnesota. One of the storms that developed in Scott County quickly became severe near Prior Lake and dropped up to baseball size hail from the south side of Prior Lake, northeast through Credit River, Savage, and Burnsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Two severe storms developed during the early morning of Thursday, July 18th in central, and southern Minnesota. One of the storms that developed in Scott County quickly became severe near Prior Lake and dropped up to baseball size hail from the south side of Prior Lake, northeast through Credit River, Savage, and Burnsville. Another severe storm produced up to golf ball size hail along the Swift, and Pope County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 18, 1:27 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 18, 1:27 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
227 AM CDT Thu Jul 18 2019

.SHORT TERM...(Today through Friday)
Issued at 227 AM CDT Thu Jul 18 2019

Thunderstorms developed prior to midnight across northern Iowa along
the increasing low level jet and upper level jet streak moving
across southern Minnesota. This feature will aid in the continuation
of convection across the southwest, south central and portions of
east central Minnesota through sunrise, and possibly up to 9 am
local. Elsewhere, the convection across northeast South Dakota could
form more activity across central Minnesota during the morning.
Otherwise, once this activity moves off into Wisconsin, skies should
clear with the heat and humidity building. Heat indices will
approach or exceed 95 to 100 degrees by the afternoon. The heat
advisory may need to be extended farther to the northwest across
southwest, and west central Minnesota where heat indices will likely
exceed 100 degrees. Models are trying to develop another complex of
storms in south central/southeast Minnesota this evening. This is
where the higher percentages will be, with slight chance elsewhere.
The current flash flood watch will be allowed to expire at 7 am.
However, an additional watch could be issued based on the convection
expected across the same areas this evening. No other changes to the
forecast for tonight or Friday with the frontal boundary near the
area which will lead to additional thunderstorms likely.

.LONG TERM...(Friday night through Wednesday)
Issued at 227 AM CDT Thu Jul 18 2019

In the long term we experience a pattern transition which will
bring a trend toward mild and drier weather into next week.

To start out, however, we will still have fast westerly flow
across the region and the stalled boundary over the area, which
will be conducive to the potential for showers and thunderstorms with
heavy rainfall on Friday night & Saturday. By Sunday the front
finally looks to have shifted south of the area, so that is the
most likely day to be dry over the weekend.

Monday into the middle of next week there is good model agreement
that the large scale pattern will feature an amplified western
CONUS ridge and an eastern CONUS trough. While fleeting light
precipitation chances can't be ruled out as weak waves top the
western ridge, overall dry weather and near-normal temperatures
would be expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1107 PM CDT Wed Jul 17 2019

Showers and thunderstorms are expected to develop across southern
MN overnight, particularly southeast of a RWF-MSP-RNH line.
Another cluster of storms over central SD is heading east and
should weaken, but it will need to be watched. Otherwise, mostly
clear skies are likely through the period.

KMSP...Chances are MSP will probably miss out on the thunderstorm
activity tonight, with most of it staying south. Storms will be
close enough to continue the VCTS mention between 08-11Z.

/OUTLOOK FOR KMSP/
Fri...VFR. Isolated TSRA. Winds SW 5 kts becoming NW.
Sat...VFR. Chc TSRA. Wind NE 5 kts.
Sun...VFR. Wind N 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon today to 7 PM CDT Friday for WIZ023>028.

     Flash Flood Watch until 7 AM CDT this morning for WIZ026.

MN...Heat Advisory from noon today to 7 PM CDT Friday for MNZ060>063-
     067>070-074>078-082>085-091>093.

     Flash Flood Watch until 7 AM CDT this morning for MNZ076>078-
     083>085-092-093.

&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 18, 12:35 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
135 AM CDT Thu Jul 18 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
135 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Through 6 AM, the main weather hazard will be locally torrential
rainfall, especially in the flash flood watch area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect Thursday afternoon through Friday
for south central and east central Minnesota into west central
Wisconsin. Heat indices both days will reach 100 to 105 during the
afternoon.

There is a chance for additional thunderstorms from late Thursday
though the weekend, with a few severe storms possible over that
time period along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 18, 1:04 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
204 AM CDT Thu Jul 18 2019

MNZ092-180745-
Faribault-
204 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FARIBAULT COUNTY...

At 203 AM CDT, a strong thunderstorm was located near Easton, or 26
miles west of Albert Lea, moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wells, Minnesota Lake, Easton, Frost, Brush Creek and Baroda.

This includes Interstate 90 between mile markers 125 and 140.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4371 9406 4385 9384 4385 9382 4370 9364
      4368 9365 4355 9393
TIME...MOT...LOC 0703Z 236DEG 36KT 4368 9390

JLT
Special weather statement, Jul 18, 2:31 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
331 AM CDT Thu Jul 18 2019

MNZ075-076-083-084-180900-
Le Sueur-Waseca-Blue Earth-Nicollet-
331 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LE SUEUR...NORTHEASTERN
BLUE EARTH...NORTHWESTERN WASECA AND SOUTHEASTERN NICOLLET
COUNTIES...

At 330 AM CDT, a strong thunderstorm was located over Mankato, moving
east at 60 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mankato, North Mankato, St. Peter, Eagle Lake, Waterville, Madison
Lake, Kasota, Elysian, Cleveland, Skyline, Kilkenny and Mankato
Airport.

This includes the following highways...
 U.S. Highway 14 between mile markers 126 and 143.
 U.S. Highway 169 between mile markers 49 and 62.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4406 9413 4427 9408 4439 9352 4419 9352
TIME...MOT...LOC 0830Z 250DEG 53KT 4419 9394

JLT
Special weather statement, Jul 18, 3:11 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
411 AM CDT Thu Jul 18 2019

MNZ063-069-070-078-180945-
Washington-Dakota-Goodhue-Scott-
411 AM CDT Thu Jul 18 2019

...A LINE OF STORMS WILL AFFECT DAKOTA...EASTERN SCOTT...NORTHWESTERN
GOODHUE AND SOUTHWESTERN WASHINGTON COUNTIES...

At 411 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Prior Lake to near Stanton. Movement
was northeast at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Northfield, Bloomington, Eagan, Burnsville, Lakeville, Apple Valley,
Shakopee, Cottage Grove, Inver Grove Heights, Savage, Prior Lake and
Hastings.

This includes the following highways...
 Interstate 35 between mile markers 75 and 80.
 U.S. Highway 61 between mile markers 101 and 104.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4452 9328 4454 9328 4454 9334 4467 9364
      4479 9337 4481 9325 4486 9320 4491 9309
      4471 9272 4463 9262 4446 9304 4447 9316
TIME...MOT...LOC 0911Z 243DEG 47KT 4467 9346 4451 9310

JLT
Special weather statement, Jul 18, 3:18 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
418 AM CDT Thu Jul 18 2019

MNZ041-047-048-180945-
Stevens-Pope-Douglas-
418 AM CDT Thu Jul 18 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS...POPE AND
EASTERN STEVENS COUNTIES...

At 417 AM CDT, a strong thunderstorm was located over Morris, moving
northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alexandria, Morris, Glenwood, Starbuck, Hancock, Lowry, Kensington,
Cyrus, Donnelly, Holmes City, Villard and Forada.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 96 and 107.
 U.S. Highway 59 between mile markers 158 and 176.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4565 9607 4576 9582 4576 9577 4579 9576
      4597 9536 4549 9514 4541 9571 4541 9586
TIME...MOT...LOC 0917Z 243DEG 47KT 4559 9585

JLT

The radar

The Minneapolis radar (KMPX), 19 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Scott

When
July 18, 3:20 AM CST to 3:30 AM CST
Where
Scott County, 2.37 mi N of Lydia to 1.64 mi SW of Savage
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
44.684, -93.491

Large hail, up to baseball size, fell across the southern part of Prior Lake, northeast through Credit River Township, and up to Savage in Scott County.

Hail, Dakota

When
July 18, 3:30 AM CST to 3:35 AM CST
Where
Dakota County, 3.72 mi S of Burnsville to 3.13 mi SSE of Burnsville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.746, -93.321

This is the continued path of very large hail that moved from Scott County, into Dakota County. Up to ping pong size hail continued to fall into Dakota County near the I-35W, and I-35E interchange.

Hail, Swift

When
July 18, 3:50 AM CST to 4:00 AM CST
Where
Swift County, 4.69 mi NW of Swift Falls to 8.4 mi ENE of Swift Falls
Measured
1.75 in hail
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
45.443, -95.505

A swath of large hail fell along the the Pope, Swift County line. The largest hail stone reported was golf ball size. Damage occurred to corn fields along the path.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828430, 828434, 833922.